Increased cerebrospinal fluid 5-hydroxytryptamine and 5-hydroxyindoleacetic acid in kleine-levin syndrome

Rodney K. Koerber, Richard Torkelson, Guy Haven, John Donaldson, Samuel M. Cohen, Mary Case

Research output: Contribution to journalArticle

67 Scopus citations

Abstract

A 17-year-old man with the Kleine-Levin syndrome died unexpectedly of cardiopulmonary arrest during a period of autonomic instability that followed an episode of megaphagia. At autopsy, the only pertinent finding was mild depigmentation of the locus ceruleus and sub -1 stantia nigra. Premortem CSF levels of 5-hydroxytryptamine (5-HT) and 5-hydroxyindoleacetic acid (5-HIAA) levels were elevated. These findings I indicate that many symptoms of the Kleine-Levin syndrome are a result of a neurotransmitter imbalance in the serotonergic pathway of the brainstem.

Original languageEnglish (US)
Pages (from-to)1597-1600
Number of pages4
JournalNeurology
Volume34
Issue number12
StatePublished - Dec 1984

    Fingerprint

ASJC Scopus subject areas

  • Clinical Neurology

Cite this

Koerber, R. K., Torkelson, R., Haven, G., Donaldson, J., Cohen, S. M., & Case, M. (1984). Increased cerebrospinal fluid 5-hydroxytryptamine and 5-hydroxyindoleacetic acid in kleine-levin syndrome. Neurology, 34(12), 1597-1600.